Alabama, 2013Flash Flood in Alabama, September 2, 2013
September 2, 2013 · NWS TAE · 1 event in 1 county or zone
Slow moving storms led to some flash flooding of roads southwest of Dothan.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving storms led to some flash flooding of roads southwest of Dothan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 2, 2:00 PM CST, 45 minutes earlier.
Area forecast discussion, Sep 2, 2:00 PM CST, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
400 PM EDT Mon Sep 2 2013
Updated to include Aviation Discussion.
.NEAR TERM [Through Tonight]...
The type 4 sea breeze day, characterized by a light to moderate
1000-700 mb Mean Layer Vector Wind out of the SW or WSW like today
(which was reflected well in this morning's TAE sounding) has
certainly increased the convective activity across the interior, so
ended up raising PoPs to 60 to 70 percent for the bulk of the
interior of the CWA for the remainder of the afternoon (ending at 00
UTC). The highest PoPs and heaviest rain is and has been falling
across much of the FL Big Bend and Panhandle, as well as Houston and
Geneva counties in SE AL. Due to the very active mid-afternoon,
expect lower PoPs during the evening hours after 00 UTC, ranging
from 20 to 40% until about 03 to 04 UTC. After 06Z, reverted most of
the region to silent 10s, with the 20-30% PoPs limited to the
nearshore waters and Coastal zones from Gulf County eastward to
Taylor.
&&
.SHORT TERM [Tuesday Through Wednesday Night]...
The upper level trough will briefly deamplify Wednesday allowing
weak ridging to build in. This will be short lived as the models
show the trough becoming reestablished into our area by the end of
the period. An approaching cold front should stay to the north of
the CWA but will be close enough generate additional convection,
especially Tuesday when deeper moisture and greater instability will
be present. Will show PoPs in the mid chance to good chance category
for Tuesday. As the trough lifts out Wednesday, we also dry out a
bit in the mid levels so PoPs will be tapered down into the lower
chance range. Temps will be near to slightly above climo.
&&
.LONG TERM [Thursday through Monday]...
Upper troughing will continue down the eastern seaboard through
Sunday before ridging builds in from the west early next week. The
aforementioned cold front will drop down into our CWA Thursday
becoming quasi-stationary Friday into Saturday. Will keep PoPs in
the chance category each day with temps near seasonal levels.
&&
.AVIATION...
[Through 18 UTC Tuesday] It now appears that most of the terminals
are out of the woods for additional showers and storms today, except
for DHN which may have to be amended as a new strong Cell with very
heavy rainfall has formed in Houston County. Once all of the showers
and storms come to and end this evening, VFR conditions should
return until late tonight, where periods of IFR to LIFR are expected
once again at most if not all of the Taf Sites until early to mid
Tuesday morning.
&&
.MARINE...
Outside of any thunderstorms, and with a weak pressure gradient in
place, very light winds and minimal seas are expected over the
coastal waters through most of the upcoming week.
&&
.FIRE WEATHER...
Relative humidity is expected to remain well above critical
thresholds for the next several days.
&&
.HYDROLOGY...
Outside of the Suwannee River Basin, all rivers in the forecast area
remain in recession. The Aucilla River will continue to fall slowly
and likely be below flood stage at Lamont on Wednesday. The Middle
Suwannee River points from Ellaville through Luraville have crested
or will shortly, well below action stage. Modest rises from Branford
on through the lower portion of the Suwannee will continue
throughout the week from Wilcox on down to the Gulf of Mexico
Entrance. These rises will bring the river points from Wilcox
through Fowler's Bluff to at least action stage this week. Wilcox at
US19 has the best chance of reaching flood stage late in the week
with a lesser chance further downriver at Fowler's Bluff.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 74 94 73 94 72 / 20 40 30 30 30
PANAMA CITY 76 91 76 91 75 / 20 30 20 30 30
DOTHAN 73 93 72 93 72 / 30 50 20 30 20
ALBANY 74 94 73 95 72 / 40 50 30 30 20
VALDOSTA 72 93 73 94 72 / 20 50 30 30 30
CROSS CITY 73 92 71 94 72 / 20 40 30 30 30
APALACHICOLA 76 89 73 89 76 / 30 30 20 30 30
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&
Near Term...Gould
Short Term...Barry
Marine...Barry
Aviation...Gould
Fire Weather...DVD
Long Term...Barry/Hernandez
Hydrology...Wool
In the hours before
Special weather statement, Sep 2, 12:27 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
227 PM EDT MON SEP 2 2013
ALZ069-021915-
HOUSTON AL-
127 PM CDT MON SEP 2 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR HOUSTON COUNTY IN
SOUTHEAST ALABAMA...
* UNTIL 215 PM CDT
AT 125 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR ASHFORD...OR NEAR LOVETOWN...MOVING SOUTHEAST AT 10
MPH.
PEOPLE IN SOUTHEASTERN HOUSTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.
LAT...LON 3107 8502 3101 8502 3100 8522 3109 8535
3119 8519
TIME...MOT...LOC 1827Z 302DEG 11KT 3112 8522
17-GOULDSpecial weather statement, Sep 2, 1:28 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
328 PM EDT MON SEP 2 2013
FLZ016-GAZ156-157-022000-
GRADY GA-DECATUR GA-GADSDEN FL-
328 PM EDT MON SEP 2 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR DECATUR...GADSDEN
AND GRADY COUNTIES...
* UNTIL 400 PM EDT
AT 324 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 8 MILES NORTH OF QUINCY...OR NEAR FACEVILLE...MOVING
EAST AT 20 MPH.
PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM...AS
WELL AS VERY HEAVY RAIN.
LAT...LON 3091 8438 3062 8432 3060 8433 3057 8438
3061 8469 3076 8474
TIME...MOT...LOC 1927Z 260DEG 15KT 3069 8460
9-FOURNIERSpecial weather statement, Sep 2, 1:37 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
337 PM EDT MON SEP 2 2013
ALZ069-022015-
HOUSTON AL-
237 PM CDT MON SEP 2 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR HOUSTON COUNTY IN
SOUTHEAST ALABAMA...
* UNTIL 315 PM CDT
AT 235 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR TAYLOR...OR NEAR OLYMPIA SPA RESORT...MOVING EAST
AT 5 MPH.
PEOPLE IN CENTRAL HOUSTON COUNTY...INCLUDING THE CITY OF TAYLOR...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.
PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.
LAT...LON 3127 8527 3102 8520 3101 8547 3118 8547
TIME...MOT...LOC 1937Z 257DEG 3KT 3112 8542
17-GOULD
Special weather statement, Sep 2, 2:10 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
310 PM CDT MON SEP 2 2013
ALZ066-067-022045-
DALE AL-HENRY AL-
310 PM CDT MON SEP 2 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR DALE AND HENRY
COUNTIES...
* UNTIL 345 PM CDT
AT 300 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR DOTHAN...MOVING NORTHEAST AT 15 MPH.
THIS STORM WILL BE NEAR...
HEADLAND BY 340 PM CDT.
PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM...AS
WELL AS VERY HEAVY RAIN.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.
LAT...LON 3138 8509 3130 8519 3131 8540 3132 8541
3129 8542 3128 8549 3125 8549 3125 8554
3127 8559 3152 8546
TIME...MOT...LOC 2010Z 237DEG 12KT 3126 8541
9-FOURNIERFlash Flood, Houston
- When
- September 2, 2:45 PM CST to 3:45 PM CST
- Where
- Houston County, 1.18 mi E of Taylor to 0.7 mi WNW of Rehobeth
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.160, -85.440
A deputy reported that South Park Ave was flooded. Radar estimated that 3 inches of rain fell in one hour in that area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, September 2, 20131 death · 2 injured · $2.0 million · 4 events
- Flash Flooding and Flooding in Rhode Island, September 2, 2013$1.6 million · 4 events
- Hail and Damaging Winds in New York, September 2, 2013$385,000 · 1.75 in hail · 33 events
- Flash Flooding in Pennsylvania, September 2, 2013$250,000 · 4 events
- Flash Flood and Damaging Winds in Alabama, September 2, 2013$240,000 · 52 kt wind · 4 events
- Flash Flooding in Pennsylvania, September 2, 2013$215,000 · 2 events
- Hail and Damaging Winds in New York, September 2, 20131 injured · $35,000 · 2 in hail · 28 events
- Flash Flooding and Flooding in New Jersey, September 2 to 3, 2013$75,000 · 6 events
- Damaging Wind in Oklahoma, September 2, 2013$50,000 · 60 kt wind · 1 event
- Flash Flood in New Mexico, September 2 to 3, 2013$35,000 · 1 event
- Damaging Wind in West Virginia, September 2, 2013$30,000 · 50 kt wind · 1 event
- Hail and Damaging Wind in Ohio, September 2, 2013$25,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478258.